Massachusetts, 2003Winter Storm in Massachusetts, January 1 to 2, 2003
January 1 to 2, 2003 · NWS ALY · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 1, 9:10 PM EST, 50 minutes earlier.
Area forecast discussion, Jan 1, 9:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
910 PM EST WED JAN 1 2003
.DISC...UPDATED ZFP TO PLACE MORE EMPHASIS ON ICE ACCUMULATIONS IN
THE NEAR TERM. GREATEST ICE ACCUMULATIONS LIKELY AT HIR ELEVATIONS
WHR CHANGEOVER TO FZRA OCCURRED ERLY AND TEMPS LWR. 00Z ALY SOUNDG
SHOWED DCRSG T THRU LWR 50 MB. WL MENTION POT FOR POWER OUTAGES IN
WSW. NRN EDGE OF PCPN ABT STATIONARY AND EXTRM N PTN OF
HAMILTON/HERK CTYS MAY GET VRY LTL PCPN. WL LET ADVSRY RUN THERE AS
SIG PCPN IN S PTN. WAS INCLINED TO DROP SN AMTS BUT HAVE LEFT THEM
AS IS. 00Z ETA SHOWS VRY QUICK EXIT OF PCPN. GIVEN CURRENT HVY
PCPN CUD GET A FEW HRS OF VRY HVY SN - THUS THE RELUCTANCE TO BACK
OFF FOR NOW. WL MONITOR PTYPE TRENDS AND ANOTHER UPDATE PSBL 1030
PM-MIDNIGHT TO ADJUST SN AMTS/PTYPE.
AFTN AFD...
ANOTHER COMPLEX SITUATION TO START THE NEW YEAR. SO FAR MOST OF THE
PCPN FAILING OVER THE FA IS LIQUID WITH JUST A FEW LOCALIZED REPORTS
OF -ZR IN LITCHFIED CTY. 12Z BUFKIT MODEL SOUNDINGS INDICATED AN
ABRUPT CHANGE FROM ONE FORM OF PCPN TO ANTHR WITH SLEET BEING THE
PREDOMINANT PLAYER UNTIL ABT 06-07Z AND SNOW THEREAFTER. SLEET/SNOW
TRANSITION MAKES REACHING THE 12HR WARNING CRITERIA FOR SNOW
DIFFICULT BUT NEVERTHELESS BLV SITUATION WAS WORTHY OF A WRNG. ONLY
EXCEPTIONS NRN HERKIMER AND HAMILTON CTYS WHERE WE HAVE ISSUED AN
ADVSY FOR TNGT. IN SERN PTN FA SLEET/SNOW AMTS WOULD HAVE GOTTEN AN
ADVSY AS WELL BUT PSBLTY OF SIG ICING GOT THEM AN UPGRADE. ONLY
CONSISTENT FEATURE OF QPF WAS THE END TIME OF 12Z THU WHICH HAS BEEN
THE CASE FOR SEVERAL DAYS.
GG
.EXTD FX/LONG TERM...
CWA LOOKS FOR A SLIGHT BREAK IN UNSETTLED WX PATTERN FOR THE
WEEKEND. SAT-SUN 12Z GFS HAS BACK OFF LOW THAT DIVES SOUTHEASTWARD
THRU THE OH VALLEY WITH COASTAL REDEVELOPMENT OFF THE VA/NC COAST.
ACTUALLY WK MID-LEVEL RIDGING BUILDS OVER NY AND NEW ENGLAND FOR
SUN. WEAK TROF TO PASS REGION ON MONDAY WITH SHSNS. 00Z GFS
ADVERTISES NEXT SNOW PRODUCING SYSTEM AS A CLIPPER AND IT COMES
THROUGH GREAT LAKES REGION TUE. WILL PUT CHANCE OF SNOW IN FOR CWA
FOR TUE AS LONGWAVE TROUGH BUILDS IN THEREAFTER WITH NW FLOW AT
H500. TEMPS FOR THE EXTEND FX WILL BE AT SEASONABLE LEVELS.
TAW
.HYDROLOGICAL STATUS...NO FLOODING PROBLEMS ANTICIPATED. MOST OF THE
QPF WILL BE IN THE FORM OF SLEET AND SNOW FROM THIS EVENT
.ALY...WINTER STORM WARNING ALL ZONES TNGT EXCEPT WINTER WEATHER
ADVISORY NYZ032-033-
Hazardous weather outlook, Jan 1, 4:45 AM EST, 17 hours 15 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
011030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EST WED JAN 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY
A MAJOR WINTER STORM WITH A MIXTURE OF FREEZING RAIN...SLEET AND
SNOW IS POSSIBLE TONIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THE SPOTTER
NETWORK COULD BE ACTIVATED LATER TODAY.
In the hours before
Local storm report, Jan 1, 6:31 PM EST, 3 hours 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0630PM WED JAN 01 2003
#1 0000001 000
EHOR WLSR QHQT QTRF APTS WAPT EMON EDUN
00026 FILE 28 SP HORSEHEADS NY1070100 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: CHEMUNG, SCHUYLER AND YATES
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ELMIRA/HORSEHEADS, MONTOUR/WATKINS
GLEN, PENN YAN/DUNDEE AREAS
HEAVY SLEET INFORMATION: RAIN TURNED TO SLEET FALLING AT THIS TIME
SLEET BEGAN: 05:00 PM EST LOCAL TIME
SLEET SINCE 5 PM: 1/4-1/2 INCH ACCUMULATING ON VEHICLES
ESTIMATED VISIBILITY: 1 MILE
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES ( ) - POLES/WIRE DAMAGED
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: CHEMUNG, SCHUYLER AND YATES
COUNTIES
SLEET REPORTED AT: STATE AND COUNTY ROADS, HIGHER ELEVATIONS ARE VERY ICY
VEHICLES ON ROADS BEGINNING TO SLIDE AND VEER OFF ROADWAYS
AUTH PHONE #: 607 739-8796
AUTH Z/SGT JEFFREY A DUNN S DRISCOLL 0625PML
OPER - DRISCOLL,SUZANNE L 1830Local storm report, Jan 1, 6:50 PM EST, 3 hours 10 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0649PM WED JAN 01 2003
#2 0000002 000
EYSD WLSR QHQT QTRF APTS WAPT
00001 FILE 28 YATES CO SO NY0610001 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: YATES COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL TOWNS ALL PRIMARY AND
SECONDARY ROADWAYS
HEAVY SNOWFALL INFORMATION:
SNOWFALL BEGAN: : M ST LOCAL TIME
SNOWFALL SINCE 7 AM: INCHES
ESTIMATED VISIBILITY: MILE(S)
ESTIMATED WIND SPEED: MPH
ROADS/AREAS AFFECTED:
SNOWFALL LAST HOUR: INCHES
SNOW ENDED: : M ST LOCAL TIME
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES ( ) - TREES DAMAGED
(X) - ACC. POLES/WIRES ( ) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: LESS THAN 1 INCH
DETAILS IF DAMAGE:
RAIN/SNOW MIXED:
( ) - NO ACCUMULATION (X) - ACCUMULATION - .25 INCHES
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED:
SLEET REPORTED AT: COUNTY AND TOWN ROADS AND HIGHER ELEVATION VERY ICY
OTHER REMARKS (INCLUDING DEATHS OR INJURIES):
AUTH PHONE #: 315 536-4438
AUTH RIDER,LEELAND 1ST SGT BIEHLS 1848
OPER - BIEHLS,G PHILLIP 1848Local storm report, Jan 1, 8:30 PM EST, 1 hour 30 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0829PM WED JAN 01 2003
#2 0000002 000
ESSO WLSR QHQT QTRF APTS WAPT
00006 FILE 28 SCHUYLER COUNTY SHERIFF NY0480000 JAN 01-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
WINTER STORM REPORT
COUNTY(S) AFFECTED: SCHUYLER
LOCATION (INCLUDING TOWN AND NEAREST ROAD): BEAVER DAMS-MORELAND RD TOWN OF
DIX BEAVER DAMS NY
HEAVY SNOWFALL INFORMATION:
SNOWFALL BEGAN: : M ST LOCAL TIME
SNOWFALL SINCE 7 AM: INCHES
ESTIMATED VISIBILITY: MILE(S)
ESTIMATED WIND SPEED: MPH
ROADS/AREAS AFFECTED:
SNOWFALL LAST HOUR: INCHES
SNOW ENDED: : M ST LOCAL TIME
OTHER WINTER PERCIPITATION INFORMATION:
FREEZING RAIN:
( ) - NO ACCUMULATION (X) - DANGEROUS ON ROADS
(X) - ACCUMULATION TREES (X) - TREES DAMAGED
(X) - ACC. POLES/WIRES (X) - POLES/WIRE DAMAGED
IF ACCUMULATION, NUMBER OF INCHES: 1/4 TO 1/2 INCH
DETAILS IF DAMAGE: WIDE SPREAD POWER OUTAGE WITH POWERLINES DOWN IN THE BEAVER
DAMS AND MORELAND AREA OF THE TOWN OF DIX
RAIN/SNOW MIXED:
( ) - NO ACCUMULATION ( ) - ACCUMULATION - INCHES
AREAS REPORTING FREEZING RAIN OR RAIN/SNOW MIXED: ALL AREAS OF SCHUYLER COUNTY
REPORTING FREEZING RAIN,SLEET AND SNOW
SLEET REPORTED AT:
OTHER REMARKS (INCLUDING DEATHS OR INJURIES):
AUTH PHONE #: 607 535-8222
AUTH SHERIFF MJ MALONEY SENT/DEPUTY SG LAWTON 2027
OPER - LAWTON,STEVEN G 2028Winter Storm, Berkshire
- When
- January 1, 10:00 PM EST to January 2, 4:00 AM EST
- Where
- Berkshire forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure area formed along a stationary front in the Ohio Valley, early on New Years Day. The storm deepened as it tracked northeastward, reaching east of Cape Cod shortly after midnight. This storm initially brought rain to the Berkshires. However, as a shallow arctic airmass slowly bled southward from a high in eastern Canada, the rain changed to freezing rain across the higher terrain, then the valley locations, by late New Year's Day. As the colder air became more entrenched, the precipitation gradually switched to sleet and finally to snow after midnight. Snowfall amounts were minor, only 1 to 4 inches. However, sleet and especially freezing rain, produced ice accretions up to one half inch thick. No unusual problems were reported to the National Weather Service in Albany with this storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 1 to 2, 2003$1.1 million · 9 events
- Drought in Georgia, January 1 to 28, 200397 events
- High Wind in Washington, January 1 to 2, 2003$100,000 · 60 kt wind · 4 events
- Ice Storm in Pennsylvania, January 1 to 2, 2003$100,000 · 2 events
- Drought in New Mexico, January 1 to 31, 200322 events
- Flooding and Heavy Rain in Virginia, January 1, 20031 injured · 14 events
- Drought in Colorado, January 1 to 31, 200321 events
- Winter Storm in Missouri, January 1 to 2, 200314 events
- Winter Storm in New York, January 1 to 2, 200313 events
- Ice Storm in Pennsylvania, January 1 to 2, 200310 events
- Drought in Texas, January 1 to 31, 20038 events
- Drought in Utah, January 1 to 31, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338326.